Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 20, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 21, 2002, 4:48 PM MDT for Laramie County, Wyoming. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2002, 4:48 PM MDT (22:48 UTC)
- Expired
- Jun 21, 2002, 5:30 PM MDT
- In force
- 42 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 33 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -461 J/kg
- Mixed-layer LCL
- 3114 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 212248 SVRCYS WYC021-212330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 447 PM MDT FRI JUN 21 2002 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND EASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING * UNTIL 530 PM MDT * AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL LARAMIE COUNTY...OR ABOUT 13 MILES NORTHEAST OF CHEYENNE...MOVING EAST AT 25 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4140 10478 4122 10476 4123 10411 4148 10414 BANN WCJIN-WYSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:22 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 21, 3:22 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 322 PM MDT FRI JUN 21 2002 SOUTH TO SOUTHWEST WINDS HAVE FLUSHED OUT SOME LOW LEVEL MOISTURE WEST OF THE RANGES...BUT DEW POINTS IN THE 50S HAVE BEEN LINGERING EAST OF THE MOUNTAINS. A FEW THUNDERSTORMS MOVING NORTH OUT OF COLORADO LATE THIS AFTERNOON SHOULD BE ABLE TO MAKE IT INTO THE SOUTHERN PART OF THE FORECAST AREA BEFORE SUNSET. OTHER SHOWERS AND THUNDERSTORMS POSSIBLE IN THE NORTHERN PART OF THE AREA AS SOUTHEAST WINDS INTERACT WITH A WARM FRONT. MOST OF THE OVERNIGHT HOURS SHOULD REMAIN DRY...WITH A FEW MORE LATE DAY SHOWERS AND THUNDERSTORMS ON SATURDAY. TEMPS ARE THE MAIN CONCERN TOMORROW... WITH 700 MB TEMPS SUPPORTING ANOTHER DAY OF 80S AND 90S. A WEAK COLD FRONT COMES THROUGH EARLY SUNDAY...WHICH SHOULD HOLD TEMPS DOWN SOME. HOWEVER...THE RESPITE FROM HIGH TEMPS AND LOW RH LOOKS TO BE SHORT- LIVED. .EXTENDED... THE TREND IS STILL TOWARD HOT AND CONTINUED DRY FOR THE EXTENDED PERIOD. A PERSISTENT UPPER LEVEL RIDGE IS EXPECTED TO INTENSIFY OVER THE INTER-MOUNTAIN REGION WITH A STRONG NEGATIVE HEIGHT ANOMALY OVER ALASKA. THIS HAS BEEN WELL ADVERTISED AND IS IN ALL LONG RANGE MODELS. ASIDE FROM SOME PM THUNDERSTORMS IN EXTREME SOUTHEAST WYOMING IN THE EARLY PART OF NEXT WEEK...HOT AND DRY SHOULD BE THE MESSAGE AFTER WEDNESDAY. .CYS... WY...NONE. NE...NONE. RGB/WTP
In the hours before
Special weather statement, Jun 21, 10:50 AM MDT, 5 hours 58 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-221900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1050 AM MDT SAT JUN 21 2002 ...SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE... THE ATMOSPHERE OVER THE AREA TODAY WILL BE A LITTLE MORE STABLE AS SOME DRIER AIR MOVES OVER. THIS WILL ACT TO LIMIT BOTH THE COVERAGE AND INTENSITY OF ANY THUNDERSTORMS THROUGH THIS EVENING. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM OVER AND NEAR THE MOUNTAINS THIS AFTERNOON AND MOVE EAST INTO THE EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE BRIEF BUT STRONG AND GUSTY WINDS. && RE WCJIN-WYSE-WYNE
Special weather statement, Jun 21, 10:58 AM MDT, 5 hours 50 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-211900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1058 AM MDT FRI JUN 21 2002 ...SPOTTER ACTIVATION MAY BE NEEDED ACROSS CONVERSE AND NIOBRARA COUNTIES THIS AFTERNOON AND EVENING... SOUTH TO SOUTHEAST WINDS WILL CONTINUE TO DRAW MOISTURE ACROSS THE WESTERN NEBRASKA PANHANDLE AND THE PLAINS OF EASTERN WYOMING THIS AFTERNOON AND EVENING. THIS SHOULD RESULT IN SCATTERED THUNDERSTORMS FROM LATE AFTERNOON THROUGH THE EVENING FOR AREAS EAST OF THE LARAMIE RANGE. THE BEST CHANCE FOR SEVERE STORMS APPEARS TO BE ACROSS CONVERSE AND NIOBRARA COUNTIES IN WYOMING...WHERE THAT MOIST LOW LEVEL FLOW INTERACTS WITH A SLOW MOVING WARM FRONT. OTHER STORMS THAT FOR EAST OF THE MOUNTAINS MAY PRODUCE SMALL HAIL AND GUSTY WINDS BUT WILL NOT BE SEVERE. SOME HIGH BASED THUNDERSTORMS ARE POSSIBLE WEST OF THE MOUNTAINS DURING THE AFTERNOON AND EARLY EVENING. THESE STORMS SHOULD BE WEAKER AND LESS ORGANIZED THAN THOSE EAST OF THE MOUNTAINS...BUT THEY WILL STILL BE CAPABLE OF PRODUCING LOCALLY STRONG WIND GUSTS IN ADDITION TO DRY LIGHTNING. && BANN
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:52 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara, Platte | 38 min |
| Jun 21, 5:27 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 33 min |
| Jun 21, 5:47 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 28 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.